Keep an eye on your child after an immunization
After your child gets a vaccination shot at the pediatrician's office, be sure to keep an eye out the rest of the day for mild fever and inflammation that may occur as a side effect. These reactions are rare -- and a true allergic reaction is even rarer -- but parents still need to be watchful.
If you're worried that your child has developed a fever, take his temperature and consult the doctor. If your child's elevated temperature does not concern the doctor, there are things you can do at home to reduce the fever and relieve some of your child's discomfort. You can provide your child with a non-aspirin, pain-relieving medication such as acetaminophen (Tylenol, for example). As with any medication, be sure that you are administering the correct dosage according to the child's weight.
For soreness at the site of the injection, a cold compress or washcloth can be helpful. Hugs and soothing words can help your child get through the pain as well.
Parents know their children best and should monitor them if they are not acting "normally." Call your doctor if your child is lethargic or experiences seizures or convulsions. Know the signs of an allergic reaction, which may include rashes or difficulty breathing.
Medical experts overwhelmingly agree that the risk posed by the disease is far more dangerous to your child than the risk of a bad reaction to a vaccine. Colorado, for example, has one of the nation's lowest vaccination rates because too many parents are skipping immunizations. As a result, Denver pediatricians have seen an epidemic of whooping cough, also known as pertussis, which can be fatal.